Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 87, NWS Mobile, AL

February 27, 2017Stone County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Feb 27, 2017, 3:32 PM CST for Stone County, Mississippi. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 27, 2017, 3:32 PM CST (21:32 UTC)
Expired
Feb 27, 2017, 4:00 PM CST
In force
28 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Stone County, MS

The radar

The Mobile radar (KMOB), 92 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 27, 3:50 PM CSTHAIL 1.752 Ssw Perkinston, MSGOLF BALL SIZED HAIL REPORTED NEAR PERKINSTON, MS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.5 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2017-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 157 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2017-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 389 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
157 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
666 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
389 m²/s²
0-3 km storm-relative helicity
406 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

527 
WUUS54 KMOB 272132
SVRMOB
MSC131-272200-
/O.NEW.KMOB.SV.W.0087.170227T2132Z-170227T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
332 PM CST MON FEB 27 2017

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Southern Stone County in southeastern Mississippi...

* Until 400 PM CST

* At 332 PM CST, a severe thunderstorm was located 9 miles west of
  McHenry, or 14 miles southwest of Wiggins, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Perkinston and McHenry. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3080 8934 3083 8933 3078 8888 3068 8888
      3068 8924 3065 8924 3065 8934
TIME...MOT...LOC 2132Z 282DEG 27KT 3071 8930 

HAIL...1.00IN
WIND...60MPH
 
$$

Butts
1 follow-up statement
990 
WWUS54 KMOB 272150
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
350 PM CST MON FEB 27 2017

MSC131-272200-
/O.CON.KMOB.SV.W.0087.000000T0000Z-170227T2200Z/
Stone MS-
350 PM CST MON FEB 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CST
FOR SOUTHERN STONE COUNTY...

At 349 PM CST, severe thunderstorms were located along a line
extending from Perkinston to near McHenry, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Perkinston and McHenry. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Frequent cloud to ground lightning is occurring with these storms.
Move indoors immediately. If you can hear thunder, you are close 
enough to be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Additional statements will be issued as conditions warrant.

&&

LAT...LON 3078 8924 3082 8922 3078 8888 3068 8888
      3068 8924 3065 8924 3065 8933
TIME...MOT...LOC 2149Z 264DEG 28KT 3079 8914 3067 8918 

HAIL...1.00IN
WIND...60MPH
 
$$

Butts

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 27, 11:57 AM CST, 3 hours 35 minutes earlier.

Area forecast discussion, Feb 27, 11:57 AM CST, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1157 AM CST Mon Feb 27 2017

.DISCUSSION...See updated information for land areas and aviation
discussion below.

&&

.UPDATE...A surface boundary and attendant showers currently
extending from roughly Hattiesburg to Greenville will continue to
sag southeast through the afternoon. Ahead of this boundary,
southerly winds and small breaks in cloud cover are resulting in
afternoon temps in the mid and upper 70's. North of the boundary,
northerly winds and stratiform showers are keeping temperatures
generally in the 50's. Have thus updated the current forecast
package to accurately reflect this sharp divide in temperatures
and the progression of this boundary through the afternoon. Also,
have decided to bump up the risk for rip currents from low to
moderate for all area beaches through the remainder of today,
given the persistent 10-15 knot onshore flow (despite weak swells
and increasing tides). /49

&&

.AVIATION...
18Z issuance...
Primarily MVFR Conditions for the first half of the period due to
low ceilings and southward propagating moderate rain from the
north. These showers should linger into the evening afterwhich
dewpoint depressions will begin to drop. This will setup LIFR
conditions near and after midnight as widespread advection fog
will settle in over the area. 17/DJ
&&

.PREV DISCUSSION... /issued 717 AM CST Mon Feb 27 2017/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...
27/12Z issuance...VFR conditions this morning, becoming MVFR by
this afternoon as scattered to numerous showers and thunderstorms
develop and move east across the region. by 28/00z, possible IFR
in storms, then IFR to LIFR overnight with lingering showers and
developing low ceilings (around 400 feet) and patchy fog (down to
around 1/2 mile in some locations). Surface winds generally south
to southeast around 10 to 15 knots, but higher gusts this
afternoon (especially around thunderstorms). 12/DS

PREV DISCUSSION... /issued 443 AM CST Mon Feb 27 2017/

NEAR TERM /Now Through Monday night/...General surface high pressure
ridging in from the east expected today and tonight, resulting in
southeasterly low level flow advecting increased Gulf moisture
into the region with PWATS increasing to around 1.4 inches by late
this afternoon. Shortwave energy in the southwesterly flow aloft,
currently noted in Water Vapor Imagery over eastern Texas is
progged to move east across our area this afternoon and early
evening, providing enough lift to result in scattered to numerous
showers and thunderstorms this afternoon continuing into the early
evening hours, before becoming less numerous overnight. Low level
850 mb jet is not expected to be particularly strong today,
generally on the order of about 25 knots over our area. Thus,
severe wind threat with the storms today is minimal, although a
few storms could produce gusty conditions. However, mid level
lapse rates are rather steep. 27/00Z soundings indicated 700-500mb
lapse rates of around 6 C/KM and high-res model data indicate
further steepening this afternoon, up to around 7 C/KM. This
combined with fact that WBZ heights are forecasted to be below
10,000 feet indicate possibility of large hail with stronger
storms. This will be especially true over western half of our
forecast area, generally west of a Mobile, Evergreen, Camden line.
As such, SPC has outlooked that area with a marginal risk of
severe weather today (primarily for this afternoon and early
evening). Daytime highs today ranging from near 70 over northern
portions of forecast area to mid 70s over southern areas just
inland from the coast. Lows tonight ranging from around 60 over
northern counties to mid 60s at the coast. 12/DS

SHORT TERM /Tuesday Through Wednesday night/...Will start the
short term with a long wave high level trof positioned over the
Rockies while a flat mid level ridge is situated from the Bahamas
to the southwest Gulf. A well established high level southwest
flow exists between these two pressure systems. Tuesday appears we
will see a break in the weather activity with the best dynamics
for organized storms becoming more focused from the Tennessee
River Valley to across northern/eastern Texas. Moving forward in
time, the southwest US upper trof ejects eastward out of the
Plains Tuesday night then across the Mid-Mississippi River Valley/Mid-
South region on Wednesday. Wind profiles begin to increase on
Wednesday in response to a cold front advancing southeast over
the lower Mississippi River Delta. Deep layer ascent also operates
on a narrow zone of deep layer moisture ahead of the front for
scattered storms to develop within a destabilizing environment
thru the day Wednesday. The potential exists for a slight risk of
severe storms Wednesday generally along and north of US Highway 84
where the better dynamics are positioned. A marginal risk
elsewhere. Main threat in severe storms will be damaging winds and
a possible tornado where the greatest instability sets up.

Unseasonably warm daytime temperatures forecast Tuesday and
Wednesday. Highs possibly approaching the lower half of the 80s on
Tuesday for much of the area north of I-10 with southerly flow
off the Gulf keeping beach temperatures more modified in the mid
70s. Similar highs for Wednesday. Tuesday night very mild with
lows in the mid 60s along with the potential of patchy late night
fog development. Frontal passage Wednesday night brings coolest
lows in the mid 40s southeastward across the interior northwest.
/10

LONG TERM /Thursday Through Sunday/...Front sweeps southeast of
the central Gulf coast on Thursday. High pressure then builds east
over the southern states and brings rain-free conditions to close
out the week. Temperatures cooler with daytime highs Thursday
thru Saturday in the mid 60s. Overnight lows in the upper 30s/lower
40s interior to mid to upper 40s beach areas. By Sunday, with
high pressure having moved to the east, a moderation in temperatures
set up along with the return of a chance of showers. /10

MARINE...Light to moderate onshore flow continues through Wednesday
as high pressure ridge continues over eastern Gulf and cold front
gradually approaches marine area from the west. A chance for showers
and isolated thunderstorms today, then a brief break on Tuesday with
chances increasing again Wednesday and Wednesday evening as the
front approaches and then moves east across the coastal waters. The
frontal passage will bring a strengthening offshore wind flow
Wednesday night through Thursday, gradually diminishing through late
Friday. 12/DS

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Feb 27, 10:50 AM CST, 4 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
1050 AM CST Mon Feb 27 2017

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-281700-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
1050 AM CST Mon Feb 27 2017

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms are expected to
develop across the area today, becoming less numerous tonight. A
few storms could become strong producing wind gusts of 40 mph,
dime size hail and heavy downpours this afternoon into early
evening.

There is a moderate risk of rip currents today along the Gulf
beaches of Alabama and Western Florida Panhandle.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

An approaching cold front will bring another round of showers and
thunderstorms to the region Wednesday. A few of these storms may
become severe Wednesday afternoon and evening, mainly along and
north of a Hattiesburg, Mississippi to Luverne, Alabama line.
Damaging winds will be the primary hazard, though a brief tornado
will also be possible.

.SPOTTER INFORMATION STATEMENT...

Activation of SkyWarn Severe Storm Spotter networks may be
necessary on Wednesday.

GMZ630>635-650-655-670-675-281700-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Destin to Pensacola FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Destin to Pensacola FL from 20 to 60 NM-
1050 AM CST Mon Feb 27 2017

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight

Isolated to scattered showers and thunderstorms will develop over
portions of the marine area today. A few storms could be strong
at times with locally higher wind gusts and locally higher seas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered showers and thunderstorms are expected to develop
Wednesday and Wednesday night ahead of an approaching cold front.
A moderate to strong north to northeast flow and building seas
will develop over the marine area following the passage of a cold
front Wednesday night through Friday. Conditions will likely
become hazardous for small craft.

In the hours before

Special weather statement, Feb 27, 1:50 PM CST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Mobile AL
150 PM CST MON FEB 27 2017

MSZ076-079-272015-
Greene MS-George MS-
150 PM CST MON FEB 27 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHEASTERN GEORGE AND SOUTHERN GREENE COUNTIES UNTIL 215 PM CST...

At 149 PM CST, the strong thunderstorm was located 8 miles northwest
of Lucedale, moving east at 40 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Leakesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3110 8876 3120 8844 3097 8843 3093 8871
TIME...MOT...LOC 1949Z 256DEG 36KT 3104 8865

DJ17
Special weather statement, Feb 27, 3:09 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Mobile AL
309 PM CST MON FEB 27 2017

MSZ078-272200-
Stone MS-
309 PM CST MON FEB 27 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...STONE COUNTY UNTIL 400 PM CST...

At 308 PM CST, strong thunderstorms were located along a line
extending from 6 miles west of Wiggins to near McNeil, and moving
east at 20 mph.

Up to dime size hail and winds in excess of 30 mph will be possible
with these storms.

Locations impacted include...
Wiggins, Perkinston and McHenry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Additional statements will be issued as conditions warrant.

&&

LAT...LON 3091 8934 3091 8889 3079 8888 3068 8908
      3068 8924 3065 8924 3065 8934
TIME...MOT...LOC 2108Z 273DEG 18KT 3084 8925 3067 8956

Butts

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 9:29 AM CSTSpecial Weather StatementMOBStone61 min
Feb 27, 1:50 PM CSTSpecial Weather StatementMOBGreene25 min
Feb 27, 3:09 PM CSTSpecial Weather StatementMOBStone51 min
Feb 27, 4:00 PM CSTSevere Thunderstorm WarningMOBGeorge, Stone45 min
Feb 27, 4:44 PM CSTSpecial Weather StatementMOBGeorge31 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.